Heavy Rain, Gibson
- When
- July 16, 11:15 PM CST to July 17, 12:15 AM CST
- Where
- Gibson County, Ft Branch
- Reported by
- Trained Spotter
- Coordinates
- 38.250, -87.580
Street flooding occurred as 1.40 inches of rain fell in less than an hour.
A complex of thunderstorms evolved from a lone supercell that tracked southeast into southeast Illinois. The complex of storms thrived along a west-northwest to east-southeast oriented weak warm front over southwest Indiana and southeast Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A complex of thunderstorms evolved from a lone supercell that tracked southeast into southeast Illinois. The complex of storms thrived along a west-northwest to east-southeast oriented weak warm front over southwest Indiana and southeast Illinois. An approaching mid-level trough axis provided support for the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 2:17 PM CST, 8 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 317 PM CDT THU JUL 16 2009 .DISCUSSION... LAST MINUTE ADJUSTMENT TO POP GRIDS ON WEDNESDAY DUE TO LATEST GFS NOW SHOWING A FROPA AND ASSOCIATED PRECIP. && .PREV DISCUSSION... /ISSUED 301 PM CDT THU JUL 16 2009/ DISCUSSION... BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE CONVECTION IN THE SHORT TERM AND UNSEASONABLY COOL TEMPERATURES BEYOND THAT. EARLY THIS AFTERNOON A WEAK STATIONARY FRONTAL REMAINS OVER THE SOUTHERN PARTS OF THE CWA...AS EVIDENCED BY SURFACE DEWPOINTS IN THE LOWER 70S ALONG THE AR/MO AND KY/TN BORDERS. THE GOOD NEWS IS THAT RELIEF IS ON THE WAY. A STRONG COLD FRONT DIVING SOUTHEAST ACROSS THE CENTRAL PLAINS WILL CROSS OUR CWA LATE TONIGHT INTO EARLY FRIDAY MORNING. ALONG AND AHEAD OF THIS FRONTAL PASSAGE SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE REGION. POP CHANCES WILL BE GREATEST OVER THE SOUTHWEST SECTIONS TAPERING OFF TO THE NORTHEAST. THE BEST DYNAMICS ARE EXPECTED TO REMAIN JUST TO OUR SOUTH AND WEST...SO STORMS ARE NOT EXPECTED TO BECOME SEVERE OVER OUR AREA AT THIS TIME. SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER ALL OF THE AREA THROUGH FRIDAY MORNING...POSSIBLY LINGERING OVER THE SOUTHEAST SECTIONS FRIDAY AFTERNOON. THIS COLD FRONTAL PASSAGE WILL BRING WELCOME RELIEF TO THE RECENT HEAT AND HUMIDITY. DUE TO THE STRENGTH OF THE HIGH PRESSURE THAT WILL OVERSPREAD THE REGION IN THE WAKE OF THE FRONT...THE REGION WILL EXPERIENCE RECORD OR NEAR RECORD TEMPERATURES...ESPECIALLY SATURDAY AND SUNDAY. TEMPERATURES WILL SLOWLY MODERATE AS WE PROGRESS THROUGH NEXT WEEK. BEYOND FRIDAY THE FORECAST IS CURRENTLY DRY...ALBEIT NOT LIKELY TO STAY THAT WAY WITH THE REGION BEING IN CYCLONIC NORTHWEST FLOW ALOFT. LATEST ECMWF TRIES TO BRING A FRONT AND ASSOCIATED PRECIP CHANCES ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY...BUT THE GFS DURING THE SAME PERIOD KEEPS ALL PRECIP TO OUR NORTH AND WEST. UNTIL WE SEE A BETTER SIGNAL POINTING TOWARD PRECI CHANCES...WILL GO ALONG WITH THE NEIGHBORS AND KEEP THINGS DRY. FOR TEMPS...GENERALLY WENT WITH GFS ENSEMBLE NUMBERS...AT LEAST IN THE SHORT TERM. AVIATION... SCATTERED TO BROKEN LOW CLOUDS OF MVFR/VFR VARIETY WILL DISSIPATE BY EARLY EVENING...BUT NOT BEFORE PRODUCING THE POTENTIAL FOR ISOLATED CONVECTION...POSSIBLY IMPACTING KCGI AND KPAH. A COLD FRONT WILL MOVE INTO THE REGION OVERNIGHT...PROVIDING YET ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. SOME FOG IS POSSIBLE OVERNIGHT...BUT THE DENSITY SHOULD BE LESS THAN LAST NIGHT OWING TO THE IMPACT FROM THE APPROACHING BOUNDARY. BEHIND THE FRONT...SKIES WILL CLEAR ON FRIDAY. LIGHT SOUTHWEST WINDS THIS AFTERNOON WILL BECOME VARIABLE TONIGHT...THEN SHIFT TO THE NORTHWEST AT 10 TO 15 MPH BEHIND THE FRONT ON FRIDAY. && .AVIATION... && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && RJP/JAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 949 PM CDT THU JUL 16 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 949 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT SOME WIDELY SCATTERED THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVERNIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST FROM WESTERN ILLINOIS TO NORTHERN KENTUCKY. BRIEF HEAVY RAIN AND LIGHTNING WILL BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS NOT EXPECTED UNTIL NEXT WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1130 PM CDT THU JUL 16 2009 ILZ077-078-083-170530- WHITE IL-WABASH IL-EDWARDS IL- 1130 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...WABASH AND WHITE COUNTIES UNTIL 1230 AM CDT... AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH VERY STRONG WINDS 40 TO 50 MPH. THIS STORM WAS LOCATED 4 MILES WEST OF GOLDEN GATE...MOVING EAST AT 30 MPH. THIS STORM WILL LIKELY AFFECT SOUTHERN SECTIONS OF EDWARDS AND WABASH COUNTIES...AND THE EXTREME NORTHERN PORTION OF WHITE COUNTY. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1134 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG FAIRFIELD 38.38N 88.37W
07/16/2009 WAYNE IL EMERGENCY MNGR
SEVERAL TREES DOWN. ALSO...PEA SIZE HAIL WAS REPORTED.
&&
DLLThe Evansville,IN radar (KVWX), 13 km away, was scanning. The volume nearest the first event began at 05:15 UTC.
1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Street flooding occurred as 1.40 inches of rain fell in less than an hour.
Several large tree limbs and a few small trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178381, 178380.